Hail, Cloud
- When
- July 31, 5:16 PM CST to 5:17 PM CST
- Where
- Cloud County, 3.84 mi SW of Macyville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -97.870
Half dollar size hail and 55 mph wind gusts.
A complex of severe thunderstorms moved across the area, producing scattered wind damage across central and north-central Kansas, followed by a more concentrated area of 65-80 mph winds from Topeka to Lawrence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of severe thunderstorms moved across the area, producing scattered wind damage across central and north-central Kansas, followed by a more concentrated area of 65-80 mph winds from Topeka to Lawrence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 31, 2:13 PM CST, 3 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 313 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Dangerous heat continues this afternoon with temperatures in the low to mid 100s and heat index values ranging from 105-115 degrees. - A strong to severe line of thunderstorms is expected to move southeast out of Nebraska this evening. - Damaging wind gusts of 60-70 mph are the main concerns with isolated large hail possible, mainly in north-central and northern KS. - A brief break in dangerous heat will persist into the weekend before temperatures return to the triple digits early next week. && .DISCUSSION... Issued at 312 PM CDT Wed Jul 31 2024 A quick view of synoptic features across the US shows a seasonably strong shortwave trough over North and South Dakota that extends south into western Nebraska and Kansas. A large ridge of high pressure remains parked over the southern Plains and continues to promote very hot surface conditions across the area. By 2 pm this afternoon, much of the area has climbed into the mid 90s with the exception of areas that have seen persistent mid-level cloud coverage due to low and mid-level moisture advection ahead of the mid level wave over western Kansas. For the remainder of the afternoon, expect temperatures to top out in the low to mid 100s with humid conditions pushing heat indices into the 105-115 degree range. Later this evening, a cold front associated with the mid-level wave will push across north-central and eastern Kansas, ushering in strong to severe storms to the area. The environment ahead of the boundary in north-central Kansas will yield 25 to pockets of 35 knots of 0-6 km shear, MUCAPE in excess of 3500 J/kg and steep mid and low level lapse rates. With better deep shear further north near the main upper low, storm type will likely be multicellular instead of supercellular, but cannot rule out an isolated storm exhibiting rotating updraft characteristics as initial storms move across north- central and northern Kansas. These should be the only storms that pose a large hail threat across the area. The remainder of the hazards with storms along the cold front will be a damaging wind threat, with 60-70 mph wind gusts possible within organized bowing segments of storms. The exact coverage of storms along the front will likely be a factor of mesoscale factors such as where the theta- e axis resides. Current thinking points to potentially 2 areas that will see storms maintain their strength; one across the KS/NE border and the other along another theta-e axis across the southwest portion of our CWA that will further be fueled by the nose a nocturnal LLJ. Areas in between these two zones may become more cold- pool dominant and outrun convection. This tends to make sense as shear will be marginal, especially if shear is overrepresented in the CAMs. That said, storms that maintain a balanced cold-pool will pose a widespread damaging wind threat this evening and into the early morning hours. Storms area expected to weak a bit as they approach east-central Kansas where instability will be weaker. Rain and storm chances will have mostly moved east of the area around sunrise Thursday morning. "Cooler" temperatures will be expected to filter into the area behind the frontal passage with high temperatures through the weekend topping out in the low to mid 90s. It should feel a bit less muggy though as surface moisture pushes further south and east of the area. Still maintain a Excessive Heat Warning for Coffey and Anderson counties Thursday afternoon as the drier and cooler air mass does not reach east-central KS until the later afternoon hours. Heat indices here will still flirt with 105 degrees in the afternoon. Heat appears to return to the area Monday and Tuesday as mid-level troughing moves east of the area and a large ridge over the southern Plains expands across the central US. With this, another round of very high afternoon temperatures will be expected, likely reaching the triple digits. Long range deterministic guidance does bring a relief from this heat later in the period as a trough moves across the plains later in the week, bringing highs later in the week closer to average values. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1235 PM CDT Wed Jul 31 2024 Over the course of the afternoon, a well-mixed boundary layer will yield sustained winds of 10-15 mph with gusts to 25 mph as scattered mid clouds filter in from the southwest. By this evening, the main aviation hazard will shift to a line of thunderstorms moving out of southern Nebraska along a cold front. This will shift winds out of the northwest following the passage early Thursday morning. Continued VCTS instead of a prevailing TS due to the uncertainty in timing of the line and the overall coverage of storms. An outflow boundary ahead of the line is expected to shift winds rather quickly, potentially gusting to 40 mph out of the northwest. Storms will move east of the terminals before the sunrise on Thursday with skies clearing and winds mainly prevailing out of the north/northwest for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT this evening for KSZ008- KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024- KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054- KSZ055-KSZ056. Excessive Heat Warning until 8 PM CDT Thursday for KSZ058- KSZ059. && DISCUSSION...Griesemer AVIATION...Griesemer
Hazardous Weather Outlook National Weather Service Topeka KS 324 PM CDT Wed Jul 31 2024 KSZ011-012-021>024-026-034>040-054>056-012030- Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- 324 PM CDT Wed Jul 31 2024 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. An Excessive Heat Warning is in effect through this evening as heat indices range from 105-114 degrees. A line of storms, some strong to severe will push southeast this evening and overnight into Thursday. Storms will be capable of producing hail up to 1 inch and damaging wind gusts of 60-70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>010-020-012030- Republic-Washington-Marshall-Cloud- 324 PM CDT Wed Jul 31 2024 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 582 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. An Excessive Heat Warning is in effect through this evening as heat indices range from 105-114 degrees. A line of storms, some strong to severe will push southeast this evening and overnight into Thursday. Storms will be capable of producing hail up to 1 inch and damaging wind gusts of 60-70 mph. A Severe Thunderstorm Watch remains in effect until 10 PM this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ058-059-012030- Coffey-Anderson- 324 PM CDT Wed Jul 31 2024 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THURSDAY... This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...This afternoon and tonight. A line of storms moving out of north-central KS will move into east- central KS late this evening, posing a risk for severe damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Excessive heat warning continues through 8 PM Thursday. Heat indices will reach from 102 to 105 degrees. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
42 thunderstorm wind, 1 hail. Local standard time, as filed.
Half dollar size hail and 55 mph wind gusts.
Delayed report of a large tree and shed blown down, with winds estimated 70 to 80 mph.
ASOS measurement at kcnk Blosser Field.
Pictures of tree media shared on social media, time estimated by radar.
Estimated 65 mph wind gust along gust front tore off one foot in diameter branch of tree.
Multiple 20 to 30 inch diameter trees split on west side of town. Winds estimated at 70 mph or higher.
Gust measured by personal weather station.
Power lines and trees down in and around the town of Herington.
Estimated 70 mph wind gusts near Milford Dam.
Emergency manager measured 60 mph wind gust.
Limbs two inches in diameter broken off trees.
Several 1-2 inch tree limbs broken. Pictures via social media, time estimated by radar.
No damage reported, but person had high confidence in 70 mph winds.
Emergency manger recorded 68 mph wind gust.
Estimated 60 mph gust.
Estimated 70 mph winds with gust front.
Six inch diameter tree limb broke off and blew across yard. Time estimated from radar.
Personal weather station measured gust.
Maple tree limb two inches in diameter down. Picture from X/Twitter.
Estimated 70 mph wind gust.
Large tree uprooted. Delayed report via social media.
Estimated 70 mph winds.
Several power poles broken and lines down. Report via social media.
Social media report. Large tree branches broken, including one a foot in diameter that knocked down a power line.
ASOS at kfoe Topeka Regional Airport measured gust.
Delayed report via social media of large section of 18 inch diameter tree broken off.
Estimated 18 inch diameter tree split in half. Report via social media.
Initial ASOS measurement at ktop.
Measured at personal weather station.
Peak wind gust at KTOP Billard Airport.
Numerous reports across Lawrence of downed trees, tree limbs, and power lines. Estimated winds of 70 to 80 mph moved through Lawrence between 8:55 and 9:10 PM CST.
Large, healthy tree down. Picture via X/Twitter.
Photo on social media of portion of roof lifted off grocery store. Winds estimated 70 to 80 mph.
Social media photo of large 2 to 3 foot diameter tree uprooted.
Estimated 70 mph winds with gust front.
Estimated 60 to 70 mph winds.
Three inch diameter tree limbs down.
Estimated 70 mph winds.
Delayed report of 18 inch diameter tree limb fallen onto two vehicles. Winds estimated around 70 mph.
ASOS measured gust at klwc Lawrence Municipal Airport.
Social media report of a large, two foot diameter tree uprooted. Winds estimated between 70 and 80 mph.
Multiple trees blown down. Time estimated via radar.
Eudora AWOS recorded 78 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198649, 1198650, 1198651, 1198652, 1198657, 1198659, 1198653, 1198654, 1198661, 1198663, 1198667, 1198668, 1198670, 1198678, 1198679, 1198680, 1198684, 1198686, 1198687, 1198705, 1198746, 1198748, 1198750, 1198752, 1198755, 1198759, 1198762, 1198765, 1198767, 1198768, 1198787, 1198769, 1198777, 1198778, 1198779, 1198782, 1198784, 1198785, 1198789, 1198793, and more.